Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 27
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Punzmann, Horst Francois, Nicolas Xia, Hua Falkovich, Gregory and Shats, Michael 2014. Generation and reversal of surface flows by propagating waves. Nature Physics, Vol. 10, Issue. 9, p. 658.

    Pullin, D.I. and Meiron, D.I. 2013. Philip G. Saffman. Annual Review of Fluid Mechanics, Vol. 45, Issue. 1, p. 19.

    Dias, Frédéric and Bridges, Thomas J 2006. The numerical computation of freely propagating time-dependent irrotational water waves. Fluid Dynamics Research, Vol. 38, Issue. 12, p. 803.

    Craig, Walter 2001. On the Badulin, Kharif and Shrira model of resonant water waves. Physica D: Nonlinear Phenomena, Vol. 152-153, p. 434.

    Nicholls, David P. 2001. On hexagonal gravity water waves. Mathematics and Computers in Simulation, Vol. 55, Issue. 4-6, p. 567.

    Dias, Frédéric and Kharif, Christian 1999. NONLINEAR GRAVITY AND CAPILLARY-GRAVITY WAVES. Annual Review of Fluid Mechanics, Vol. 31, Issue. 1, p. 301.

    Shrira, Victor I. Badulin, Sergei I. and Kharif, Christian 1996. A model of water wave ‘horse-shoe’ patterns. Journal of Fluid Mechanics, Vol. 318, Issue. -1, p. 375.

    Zhou, C. P. Lee, J. H. W. and Cheung, Y. K. 1992. Instabilities and bifurcations of interfacial water waves. Physics of Fluids A: Fluid Dynamics, Vol. 4, Issue. 7, p. 1428.

    Dijkstra, Henk A. and Steen, Paul H. 1991. Thermocapillary stabilization of the capillary breakup of an annular film of liquid. Journal of Fluid Mechanics, Vol. 229, Issue. -1, p. 205.

    Hammack, Joe Scheffner, Norman and Segur, Harvey 1989. Two-dimensional periodic waves in shallow water. Journal of Fluid Mechanics, Vol. 209, Issue. -1, p. 567.

    Jiachun, Li Hui, W.H. and Tenti, G. 1988. Frontiers of Fluid Mechanics.

    West, Bruce J. Brueckner, Keith A. Janda, Ralph S. Milder, D. Michael and Milton, Robert L. 1987. A new numerical method for surface hydrodynamics. Journal of Geophysical Research, Vol. 92, Issue. C11, p. 11803.

    Bryant, P. J. 1985. Doubly periodic progressive permanent waves in deep water. Journal of Fluid Mechanics, Vol. 161, Issue. -1, p. 27.

    Chen, B. and Saffman, P. G. 1985. Three-Dimensional Stability and Bifurcation of Capillary and Gravity Waves on Deep Water. Studies in Applied Mathematics, Vol. 72, Issue. 2, p. 125.

    Pullin, D. I. and Grimshaw, R. H. J. 1985. Stability of finite-amplitude interfacial waves. Part 2. Numerical results. Journal of Fluid Mechanics, Vol. 160, Issue. -1, p. 317.

    Saffman, P.G. 1985. Theoretical and Applied Mechanics.

    Yuen, Henry C. 1984. Nonlinear dynamics of interfacial waves. Physica D: Nonlinear Phenomena, Vol. 12, Issue. 1-3, p. 71.

    Peregrine, D. H. and Ryrie, S. C. 1983. Anomalous refraction and conjugate solutions of finite-amplitude water waves. Journal of Fluid Mechanics, Vol. 134, Issue. -1, p. 91.

    Roberts, A. J. and Peregrine, D. H. 1983. Notes on long-crested water waves. Journal of Fluid Mechanics, Vol. 135, Issue. -1, p. 323.

    Yuen, H.C. 1983. Waves on Fluid Interfaces.


A new type of three-dimensional deep-water wave of permanent form

  • Philip G. Saffman (a1) and Henry C. Yuen (a2)
  • DOI:
  • Published online: 01 April 2006

A new class of three-dimensional, deep-water gravity waves of permanent form has been found using an equation valid for weakly nonlinear waves due to Zakharov (1968). These solutions appear as bifurcations from the uniform two-dimensional wave train. The critical wave heights are given as functions of the modulation wave vector. The three-dimensional patterns may be skewed or symmetrical. An example of the skewed wave pattern is given and shown to be stable. The results become exact in the limit of very oblique modulations.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Fluid Mechanics
  • ISSN: 0022-1120
  • EISSN: 1469-7645
  • URL: /core/journals/journal-of-fluid-mechanics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *